Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 261, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 15, 2010, 7:26 PM CDT for Sedgwick County, Sumner County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 15, 2010, 7:26 PM CDT (00:26 UTC)
- Expired
- Sep 15, 2010, 7:46 PM CDT
- In force
- 20 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 22 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 15, 3:19 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 0.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2218 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1607 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 8.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 6:57 PM CDT, 29 minutes earlier.
Area forecast discussion, Sep 15, 6:57 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 657 PM CDT WED SEP 15 2010 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU ONGOING CONVECTION HAS MADE THINGS MORE CONFIDENT IN THE COMING FORECAST. CONVECTION SHOULD BE MOVING EAST AWAY FROM KICT BY 01Z. KSLN AND KRSL ARE OUT OF THE THREAT AND SHOULD REMAIN VFR. KCNU HAS A SIGNIFICANT SUPERCELL HEADING TOWARD THE AIR SPACE AND IT SHOULD AFFECT THEM BEFORE 02Z. ONCE THIS STORM PASSES...THERE IS ANOTHER CHANCE OF STORMS BEHIND THESE...BUT CONFIDENCE IN THIS IS LOW. SO AT THIS TIME...LEFT CONVECTION OUT OF THE TAF AFTER THIS INITIAL STORM. SUPERCELLS HAVE BEEN PRODUCING HAIL LARGER THAN BASEBALL SIZE...WINDS TO 70 MPH...AND ISOLATED TORNADOES. ONCE ALL OF THE CONVECTION PASSES...ABOUT 04Z...WINDS WILL BECOME NORTH-NORTHEAST WITH SKIES CLEARING. VFR FOR THE REMAINDER OF THE KCNU TAF PERIOD. COOK && .PREV DISCUSSION... /ISSUED 309 PM CDT WED SEP 15 2010/ DISCUSSION... FORECAST CONCERNS...SEVERE WEATHER RISK THROUGH EARLY THIS EVENING...THEN SYNOPTIC FRONTAL POSITION/MOVEMENT THIS WEEKEND. VERY INTERESTING WEATHER SCENARIO WAS DEVELOPING AT MID-AFTERNOON WITH INTERACTION OF SYNOPTIC AND MESOSCALE BOUNDARIES ACROSS THE FORECAST AREA. SURFACE LOW PRESSURE WAS LOCATED JUST EAST OF KDDC WITH SURFACE BOUNDARY EXTENDING EAST ACROSS SOUTH CENTRAL KANSAS JUST NORTH OF KICT. MEANWHILE THE SYNOPTIC FRONT WAS SITUATED FROM NORTH CENTRAL INTO WESTERN KANSAS. MESO ANALYSIS AND THE RUC MODEL SUGGEST MOISTURE CONVERGENCE WILL CONTINUE TO INCREASE JUST EAST OF SURFACE LOW AND ALONG MESO BOUNDARY ACROSS SOUTH CENTRAL KANSAS DURING THE LATE AFTERNOON. A VERY UNSTABLE AIRMASS AND STRONG EFFECTIVE DEEP LAYER SHEAR WILL SUPPORT SEVERE STORMS AND A FEW SUPERCELLS IN THE FIRST FEW HOURS OF INITIATION WITH DAMAGING WINDS AND LARGE HAIL. INCREASED LOW LEVEL HELICITY ALONG THE AFOREMENTIONED BOUNDARY EAST OF SURFACE LOW WILL ALSO PRESENT A RISK FOR TORNADOES UNTIL DARK ACROSS SOUTH CENTRAL KANSAS. WHILE A RISK FOR SEVERE STORMS WILL CONTINUE THROUGH THE EVENING...THE CONVECTION SHOULD TRANSITION TO MORE OF A LINEAR STRUCTURE WITH FORCING ALONG THE COLD FRONT TONIGHT WITH LOCALLY HEAVY RAIN EXPECTED FOR THE SOUTHERN FLINT HILLS AND SOUTHEAST KANSAS. SOMEWHAT COOLER AND DRIER AIR WILL ADVECT SOUTH ACROSS THE AREA ON THURSDAY AS SURFACE HIGH PRESSURE MOVES ACROSS THE LOWER MISSOURI VALLEY. CLOUDS ARE EXPECTED TO INCREASE LATE IN THE DAY INTO THURSDAY NIGHT AS MID-LEVEL WARM ADVECTION/LIFT IS PROGGED BY BOTH THE GFS AND NAM. THERE IS SLIGHT CONCERN THAT SOME ELEVATED SHOWERS/WEAK CONVECTION COULD DEVELOP THURSDAY NIGHT...HOWEVER FOR NOW HAVE LEFT FORECAST DRY. WHILE A VERY WARM AND BASICALLY DRY FORECAST IS EXPECTED OVER THE WEEKEND...THE CHALLENGE BECOMES HOW FAR SOUTH A MODIFIED CANADIAN AIRMASS/COLD FRONT WILL COME BEFORE STALLING AND THEN RETREATING NORTH AGAIN INTO EARLY NEXT WEEK. A VERY DEEP UPPER LOW IS PROGGED TO ROTATE EAST ACROSS CENTRAL/EASTERN CANADA ON FRIDAY INTO SATURDAY...DISLODGING A CANADIAN AIRMASS SOUTH ACROSS THE NORTHERN PLAINS/MIDWEST. THE 12Z GFS REMAINS FURTHER SOUTH WITH THE FRONTAL MOVEMENT/POSITION...POSSIBLY TO ALONG THE I-70 CORRIDOR SATURDAY NIGHT INTO SUNDAY...WHICH IS ALSO SUPPORTED BY THE ENSEMBLE MEAN. WHILE A BIT FURTHER NORTH...THE ECMWF HAS TRENDED SOUTH OVER THE PAST FEW RUNS. FOR NOW HAVE OPTED TO STAY WARM...THOUGH TRIMMED BACK MAXS A BIT FOR SUNDAY. SUBTLE CHANGES IN THE MODELS COULD RESULT IN THIS AIRMASS COMING FURTHER SOUTH WITH COOLER MAXS...AND CAN BE REFINED BY LATER SHIFTS. LITTLE CHANGE TO THE OUTER PERIODS EXPECTED WITH POTENTIAL COLD FRONTAL PASSAGE AGAIN BY TUESDAY NIGHT AND WEDNESDAY. HOWEVER VERY WARM TEMPERATURES LOOK TO STAY INTO EARLY NEXT WEEK AHEAD OF THIS FRONTAL PASSAGE. DARMOFAL AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU CONVECTION AND FRONT TIMING ARE THE MAIN CHALLENGES...CONFIDENCE LOW. BOUNDARY RESIDES FROM KPTT-K9K8-KICT-KCFV LINE. EXPECT CONVECTION TO DEVELOP ALONG THIS LINE AND MOVE SOUTHEAST. THIS SHOULD OCCUR AROUND 20-22Z. CONVECTION IS LEAST LIKELY TO AFFECT KRSL AND MOST LIKELY TO AFFECT KICT AND KCNU. WINDS ARE VERY DIFFICULT AT THIS TIME...AS SEVERAL BOUNDARIES REMAIN ACROSS THE FORECAST AREA. NORTH OF THE PREVIOUSLY MENTIONED BOUNDARY...WINDS SHOUDL REMAIN AROUND 12014KT WITH CIGS AROUND 2000 FEET. SOUTH OF IT...IT SHOULD BE 18018G28KT. THE FRONT IS EXPECTED TO PICK UP SPEED AND MOVE THROUGH THE AREA THIS EVENING...WITH WINDS SHIFTING TO 34012KT. AS HIGH PRESSURE MOVES IN FROM THE NORTH...THE WINDS WILL GRADUALLY BECOME NORTHEASTERLY. COOK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 64 82 62 89 / 50 10 10 10 HUTCHINSON 61 80 61 89 / 30 10 10 10 NEWTON 62 80 60 88 / 40 10 10 10 ELDORADO 63 81 59 89 / 50 10 10 10 WINFIELD-KWLD 66 83 62 89 / 70 10 10 10 RUSSELL 58 79 60 87 / 10 0 10 10 GREAT BEND 58 80 61 89 / 10 10 10 10 SALINA 60 79 60 89 / 20 0 10 10 MCPHERSON 60 79 61 89 / 20 0 10 10 COFFEYVILLE 68 82 60 89 / 60 10 10 10 CHANUTE 64 80 58 87 / 60 10 10 10 IOLA 64 80 57 87 / 60 10 10 10 PARSONS-KPPF 66 81 59 88 / 60 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 15, 7:10 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 710 PM CDT WED SEP 15 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-170015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 710 PM CDT WED SEP 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED THE REMAINDER OF THE EVENING GENERALLY ALONG AND SOUTH OF HIGHWAY 50 AND EAST OF THE KANSAS TURNPIKE. WHILE DAMAGING WINDS AND LARGE HAIL ARE EXPECTED ACROSS THESE AREAS...THERE IS AN INCREASED RISK FOR SEVERE WEATHER ACROSS SOUTH CENTRAL KANSAS...INCLUDING HAIL LARGER THAN GOLF BALL SIZE...DAMAGING WINDS IN EXCESS OF 75 MPH AND TORNADOES. LOCALLY HEAVY RAINFALL CAN ALSO BE EXPECTED ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS THIS EVENING AND EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA FROM LATE TUESDAY INTO TUESDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED THIS EVENING...FOR AREAS GENERALLY ALONG AND SOUTH OF HIGHWAY 50...INCLUDING ALL OF SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COOK
In the hours before
Local storm report, Sep 15, 6:59 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
659 PM CDT WED SEP 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM FUNNEL CLOUD 3 S ROSE HILL 37.52N 97.13W
09/15/2010 BUTLER KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS BRIEF FUNNEL CLOUD NEAR THE
SUMNER ANDN BUTLER COUNTY LINE.
0652 PM TORNADO 1 E MULVANE 37.48N 97.22W
09/15/2010 SEDGWICK KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS TORNADO ON THE GROUND FOR A BRIEF
PERIOD OF TIME.
&&
VJPLocal storm report, Sep 15, 7:08 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
708 PM CDT WED SEP 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TORNADO 2 NNW SEVERY 37.65N 96.24W
09/15/2010 GREENWOOD KS STORM CHASER
STORM CHASER REPORTS A ROPE TORNADO.
&&
VJPLocal storm report, Sep 15, 7:14 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
714 PM CDT WED SEP 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TSTM WND DMG SOUTH WICHITA 37.60N 97.31W
09/15/2010 SEDGWICK KS AMATEUR RADIO
METAL SHED BLOWN OVER THE ROAD.
&&
VJPLocal storm report, Sep 15, 7:18 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
718 PM CDT WED SEP 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM TORNADO SEVERY 37.62N 96.23W
09/15/2010 GREENWOOD KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS TORNADO ON THE GROUND A QUARTER
TO A HALF MILE NORTH OF 400 HEADING EAST AND FOLLOWING
400.
&&
VJPLocal storm report, Sep 15, 7:19 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
719 PM CDT WED SEP 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM TSTM WND GST 1 SSW ROSALIA 37.81N 96.63W
09/15/2010 E60.00 MPH BUTLER KS TRAINED SPOTTER
MARBLE SIZED HAIL AND VERY HEAVY RAIN WERE ALSO
OCCURRING.
&&
HOWERTONLocal storm report, Sep 15, 7:21 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
721 PM CDT WED SEP 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM TSTM WND GST ROSALIA 37.82N 96.62W
09/15/2010 M55 MPH BUTLER KS MESONET
REPORTED BY KSN WEATHER LAB.
&&
HOWERTONThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 7:00 PM CDT | Areal Flood Warning | ICT | Butler, Greenwood | 5 hr |
| Sep 15, 7:05 PM CDT | Tornado Warning | ICT | Butler, Cowley | 40 min |
| Sep 15, 7:09 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 59 min |
| Sep 15, 7:11 PM CDT | Tornado Warning | ICT | Elk, Greenwood, Wilson | 34 min |
| Sep 15, 7:14 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 46 min |
| Sep 15, 7:39 PM CDT | Tornado Warning | ICT | Cowley | 43 min |
| Sep 15, 7:42 PM CDT | Tornado Warning | ICT | Elk, Greenwood, Wilson | 48 min |
| Sep 15, 8:03 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 25 min |
| Sep 15, 8:10 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 56 min |
| Sep 15, 8:20 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Labette, Montgomery, Neosho, Wilson | 55 min |
| Sep 15, 8:29 PM CDT | Areal Flood Warning | ICT | Cowley, Sedgwick, Sumner | 3 hr |
| Sep 15, 8:32 PM CDT | Areal Flood Warning | ICT | Wilson | 12 hr |
| Sep 15, 9:13 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 32 min |
| Sep 15, 9:57 PM CDT | Areal Flood Warning | ICT | Chautauqua | 108 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.